Does glucosamine and chondroitin aggravate or cause Dupuytren’s contracture?

I read that glucosamine and chondroitin makes Dupuytren's contracture worse.  Is that true?  I have it in my hands, as does my mother and we both stopped taking glucosamine and chondroitin because of what I read.  Should we go back on it?

Valerie Kurokawa

Greetings Valarie,

The question about the association between glucosamine and chondroitin sulfate and Dupuytren's contracture occasionally arises.  I can tell you that i have not found any clear and compelling research into this area on which to base an opinion, so the best I can do is fall back on what makes sense and what I have read over the years about the experience of others with Dupuytren contracture when taking  glucosamine and chondroitin sulfate.

I have read on various Dupuytren's forums that people who have DC report that when taking glucosamine and chondroitin sulfate for osteoarthritis that their hand lumps and cords become thicker and their hand mobility is worse.  Further, they also report after stopping the glucosamine and chondroitin sulfate supplements that their hands improve.   Of course all of this is greatly anecdotal, but most of the good things we do to help Dupuytren contracture are anecdotal in nature because we lack the kind of research we would like to have and rely on common sense and observations of cause and effect.

 While I do not have a solid answer to give you, I suggest it would be prudent for you and your mom to find a better way to help your arthritis problem  that using  glucosamine and chondroitin sulfate.  TRH

Dr.Herazy

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.